Chat with us, powered by LiveChat

The Washington times recently reported a rash of children falling ill after ingesting a combination of NyQuil and soda in order to get high.

Middle School Students Sickened from “Purple Drank”

Six middle school students in Montgomery County, MD, were taken to the hospital recently after ingesting a combination of NyQuil, Sprite, and Jolly Ranchers. The students were experiencing a significant amount of respiratory distress as a side effect of the drug. This basic combination is not new. In the late 1990s, the hip-hop community began to popularize “Purple Drank” (also known as “lean” or “sizzurp”), a combination of codeine-based prescription cough syrup, soda, and candy as a new way to get high. Since the outlaw of codeine-based medicines, drug users seeking an easily-acquired high have gotten creative with substitutes. Following these recent incidents, the Maryland Department of Health and Mental Hygiene reported that while “purple drank” abuse is not as widespread as abuse of other drugs, this story speaks to the larger climate of drug abuse in Maryland and nationwide.

Adverse Health Effects of Purple Drank

This combination, particularly when used with stronger cough syrups, absolutely holds addiction potential. Furthermore, Narconon lists a wide range of negative health effects, including:

  • Constricted pupils that do not respond well to light
  • Rough, raspy voice
  • Slow, slurred speech
  • Uncontrolled eye movement
  • Droopy eyes
  • Slowed heart rate
  • Drowsiness
  • Loss of balance
  • Loss of coordination
  • Paleness
  • Constipation
  • Urinary tract infection
  • Dental problems

If the cough syrup used contains codeine, or if the cocktail is combined with alcohol or other drugs, this combination can even cause an opiate overdose and death.

Struggling?

If you or someone you know is abusing opiates or other drugs, get help before it is too late. Call the treatment professionals at Serenity Acres today for your free confidential assessment.